Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 3, 2017, 2:42 PM MST for Mohave County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2017, 2:42 PM MST (21:42 UTC)
- Expired
- Sep 3, 2017, 3:06 PM MST
- In force
- 24 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -443 J/kg
- Mixed-layer LCL
- 3236 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
436
WUUS55 KVEF 032142
SVRVEF
AZC015-032230-
/O.NEW.KVEF.SV.W.0040.170903T2142Z-170903T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
242 PM MST SUN SEP 3 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
West central Mohave County in northwestern Arizona...
* Until 330 PM MST
* At 240 PM MST, a severe thunderstorm was located 7 miles west of
Valentine, or 16 miles northeast of Kingman, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kingman, Windy Point Campground, Packsaddle Campground, Chloride,
New Kingman-Butler, Golden Valley, SR-66 between Kingman and
Valentine, and Dolan Springs.
This includes Interstate 40 in Arizona between mile markers 53 and
59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3540 11368 3523 11372 3513 11434 3566 11419
TIME...MOT...LOC 2140Z 100DEG 10KT 3534 11380
HAIL...1.00IN
WIND...60MPH
$$
CK2 follow-up statements
444 WWUS55 KVEF 032156 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 256 PM MST SUN SEP 3 2017 AZC015-032230- /O.CON.KVEF.SV.W.0040.000000T0000Z-170903T2230Z/ Mohave AZ- 256 PM MST SUN SEP 3 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR WEST CENTRAL MOHAVE COUNTY... At 255 PM MST, a severe thunderstorm was located 10 miles west of Valentine, or 14 miles northeast of Kingman, moving west at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Kingman, Windy Point Campground, Packsaddle Campground, Chloride, New Kingman-Butler, SR-66, Golden Valley and Dolan Springs. This includes Interstate 40 in Arizona between mile markers 53 and 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3544 11376 3521 11387 3513 11434 3566 11419 TIME...MOT...LOC 2155Z 100DEG 10KT 3535 11385 HAIL...<.75IN WIND...60MPH $$ CK
133
WWUS55 KVEF 032206
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
306 PM MST SUN SEP 3 2017
AZC015-032215-
/O.CAN.KVEF.SV.W.0040.000000T0000Z-170903T2230Z/
Mohave AZ-
306 PM MST SUN SEP 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3544 11376 3521 11387 3513 11434 3566 11419
TIME...MOT...LOC 2203Z 100DEG 10KT 3536 11389
$$
CKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:09 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 3, 1:09 PM MST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 109 PM PDT Sun Sep 3 2017 .SYNOPSIS...Isolated to scattered showers and thunderstorms are expected again this afternoon. Another storm complex with strong winds may develop near Kingman and move across Lake Mead and Lake Mohave this afternoon. High pressure will begin to build across the region Monday. However, low-grade monsoon moisture trapped under the ridge will result in continued chances for terrain-driven showers and thunderstorms each afternoon through the week. && .SHORT TERM...Through Tuesday. Ample moisture remains in place this afternoon for shower or thunderstorm activity to develop just about anywhere. Stronger instability is present along the Colorado River Valley as well as southern Mohave and eastern San Bernardino counties. As CIN erodes this afternoon, expect one or more storm complexes to form over these areas. The most likely scenario seems to be fairly similar to what was seen yesterday with storms congealing in the Kingman area moving west to northwest towards Lake Mohave and Lake Mead. DCAPE values progged to be between 1200-1800 J/kg will result in storms capable of producing strong, possibly severe, outflow winds across the lakes and perhaps across the Las Vegas Valley late this afternoon or early this evening. As of 1230 PM, cumulus was just beginning to develop across the high terrain across the region. Storms are likely to fire around 1 PM with the main period of concern between 2 PM and 7 PM today. Convection is likely to diminish this evening with the loss of heating. However, a few showers may linger or a precipitation band associated with the remnants of Lidia could brush southwest San Bernardino County. For Monday and Tuesday, high pressure will being to build across the region. Low-grade monsoon moisture is likely to become trapped underneath resulting in terrain-driven shower/storms. Temperatures will also warm a few degrees each day, back to well above normal for early September. .LONG TERM...Wednesday through Sunday. The latest medium range models have backed off on bringing a deep trough into the our region next weekend. They now indicate a persistent southerly flow that will keep moisture and instability over much of the forecast area from the middle to end of the week with only a slight downward temperature trend. An amplified ridge of high pressure over the western states Wednesday will be flattened a bit Thursday and Friday as troughing along the West Coast moves inland over the Pacific Northwest. A mean area of high pressure is expected to hold over the Four Corners region while a trough remains off the west coast. The resulting southerly flow will keep sufficient moisture over the region for slightly varying chances of afternoon and evening thunderstorms primarily over the mountains. && .AVIATION...For McCarran...Winds will favor a typical east to southeast direction through the early part of the afternoon. Confidence in the forecast then decreases as thunderstorms begin to develop across the area. At the moment, looks like the best chance for thunderstorms will be over Mohave county after 19Z, with storms that do develop over this area moving northwest. While widespread thunderstorm activity isn't expected around Las Vegas at this time, cant rule out some scattered storms later this afternoon. In addition, strong outflow winds out of the south or southeast are possible from the decaying storms that do move out of Mohave County after 02Z tonight. Once winds diminish late this evening, typical overnight winds are expected. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered thunderstorms are expected across the region today, especially this afternoon and evening in the Kingman to Bullhead City area. Colorado River Valley sites are the most likely to be impacted by thunderstorm activity. Storm motion will be toward the northwest and will likely produce gusty and erratic winds this afternoon and evening. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather or impacts according to standard operating procedures. && Short Term...Wolcott Long Term....Adair Aviation.....Allen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 3, 12:25 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1225 PM PDT SUN SEP 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG COTTONWOOD COVE 35.49N 114.68W
09/02/2017 CLARK NV PARK/FOREST SRVC
*** 1 FATAL ***
LAKE MEAD DISPATCH CENTER REPORTED A DEATH
CAUSED BY CONDITIONS BROUGHT ABOUT FROM THE
HIGH WINDS ASSOCIATED WITH SEVERE
THUNDERSTORM ACTIVITY. AN ADULT MALE BECAME
ENTANGLED IN THE MOORING LINE OF A HOUSE
BOAT THAT BROKE LOOSE DURING HIGH WINDS AND
WAS DRAGGED UNDER THE WATER AND DROWNED.
&&
TLThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 6:14 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Sep 2, 6:18 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 42 min |
| Sep 2, 6:58 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 47 min |
| Sep 3, 4:45 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.